Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

July 5, 2016Edgefield County, Newberry County, Saluda County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 5, 2016, 4:03 PM EDT for Edgefield County, Newberry County, Saluda County, South Carolina. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 4:03 PM EDT (20:03 UTC)
Expired
Jul 5, 2016, 5:00 PM EDT
In force
57 min
Issued by
NWS Columbia, SC

Counties Edgefield County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 57 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WWUS82 KCAE 052003
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT TUE JUL 5 2016
 
SCZ018-020-021-025-026-030-052100-
NEWBERRY-MCCORMICK-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
403 PM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SALUDA...
NEWBERRY...EDGEFIELD...AND AIKEN COUNTIES...

AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SOUTHERN EDGEFIELD COUNTY NORTHWARD TO NEAR THE
CITY OF EDGEFIELD...TO NEAR SALUDA INTO WESTERN NEWBERRY COUNTY.
MOVEMENT WAS EAST-NORTHEASTWARD NEAR 25 MPH. 

SOME OF THE THUNDERSTORMS ALONG THE LINE WILL LIKELY CONTAIN
WIND GUSTS AROUND 45 MPH ALONG WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY DOWNPOURS. 

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...
PROSPERITY...RIDGE SPRING...LAKE GREENWOOD...LITTLE MOUNTAIN...MONETTA...
TRENTON...POMARIA...SILVERSTREET...WARD...PEAK...MURPHYS ESTATES...
CHAPPELLS AND KINARDS.

LAT...LON 3397 8196 3397 8201 3413 8187 3420 8194
      3430 8190 3437 8178 3453 8164 3445 8154
      3450 8143 3454 8141 3445 8142 3424 8132
      3414 8143 3407 8139 3409 8147 3386 8160
      3366 8165 3354 8202 3359 8212
TIME...MOT...LOC 1959Z 249DEG 34KT 3425 8177 3349 8213 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:51 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 5, 1:51 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
151 PM EDT TUE JUL 5 2016

.SYNOPSIS...
A pressure ridge will extend from the Atlantic westward into
the northern Gulf of Mexico through the week. A weak pressure
trough will linger near the forecast area. The pattern supports
mainly scattered diurnal thunderstorms with temperatures above
normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
An upper level ridge extends into the forecast area from the
western Atlantic. A shortwave will move across the Deep South
today and over the forecast area late this evening and overnight.
A lee-side trough will create low level convergence over the
forecast area today. A moist and moderately stable airmass will
allow for convection early this afternoon through the evening.

Showers and thunderstorms in central GA associated with the
shortwave will move eastward throughout the day. The shortwave
will approach the CWA after the daytime peak heating period,
however storms may continue to hold together into the evening with
moderate, elevated instability still present. The HRRR and other
Hi-Res models indicate general weakening and decreased coverage
as the storms move eastward this afternoon. That being said,
isolated severe storms cannot be ruled out with an inverted V
sounding, dry air aloft and DCAPE values around 1300 J/kg
supporting a damaging wind threat. PWAT values will be slightly
higher today around 1.9 to 2 inches, however a mean wind speed
near 20 kts helps to limit the threat of localized flooding
unless storms begin to train on other outflow boundaries.

Another hot day is in store with high temperatures forecast in
the upper 90s to 100 and dew point temperatures in the lower 70s.
Favored the ECMWF guidance which has had less of a cool bias than
other guidance recently. Heat index values are expected to be
close but just below the 110 degree heat advisory criteria.

Tonight, Weak lee-side troughing will continue. The water vapor
imagery indicated a mid-level shortwave trough should begin to
move into the upper ridging that has been extending into the
forecast area from off the southeast coast. An increase in
moisture and instability should occur ahead of the upper features
but the models hold off significant cooling aloft until the early
morning hours with h5 temperatures lowering to about -7 C. Based
on the unfavorable nocturnal timing and lingering effects of
shallow moisture associated with the ridge plus the NAM and GFS
MOS pops of just 10 to 20 percent we forecasted just slight chance
pops through the night. Also, the high-resolution models display
little coverage. Followed the guidance consensus for the
temperature forecast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
The models display a mid-level shortwave trough over the forecast
area Wednesday and Wednesday night. The feature is shown beginning
to shift east of the area Thursday. Surface ridging is forecast to
continue south of the region with lee-side troughing in the
forecast area. The upper feature will likely lead to increased
thunderstorm coverage to what we have experienced of late for
Wednesday and Wednesday night, but coverage may remain limited as
some of the guidance suggests stronger low-level convergence will
set up ahead of the surface trough east of the forecast area. The
guidance consensus supports pops around 30 percent. The NAM
forecasts soundings display weak instability Wednesday likely
because of an early start to convection and cloudiness. The
guidance has had a cool surface temperature bias of late and with
expected h5 temperatures around -8 C stronger instability and more
of a severe weather threat may develop. The NAM displayed strong
instability Thursday likely because of less cloudiness as the
upper lift begins to shift eastward. The model had surface-based
LI's of -8 to -9. Thunderstorm coverage should be less because of
less moisture behind the upper system but severe thunderstorms
may occur because of the instability. We continued to follow the
high maximum temperature guidance because of the recent bias. Used
the consensus for the minimum temperature forecast.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF displayed surface ridging continuing to extend
from the Atlantic into the Gulf of Mexico through the medium-range
period. Upper ridging was also shown during much of the period
although the ECMWF did indicate some troughing developing late and
its MOS had a higher pop than the GFS MOS. We followed the
guidance consensus for the pop of 10 to 20 percent through Monday
and about 30 percent Tuesday. Leaned toward the higher maximum
temperature guidance because of the recent bias and dry
environment.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Prevailing VFR conditions during the 24 hr TAF period.

SW winds to around 12 knots with gusts around 20 knots. Abundant
moisture, lee-side troughing and moderate instability will promote
scattered diurnal convection through this evening. Convection
associated with an approaching shortwave will move out of central
GA and into the CSRA early this afternoon. Models suggest that
coverage and intensity will diminish as the cells move eastward.
However there may be times where visibilities will be reduced in
heavy rainfall.

Models show drier air moving in from the west this evening,
limiting the threat of widespread fog and stratus Wednesday
morning. However, the the shallow moisture and weaker winds than
last night could allow for fog/stratus at the fog prone sites and
sites that receive rainfall today. SW winds will gust up to 20
knots after 15z Wednesday.

EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal
convection each afternoon through the period along with late
night/early morning patchy fog.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jul 5, 3:45 AM EDT, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT TUE JUL 5 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
345 AM EDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON TEMPERATURES AROUND 100 DEGREES, ALONG WITH PLENTY OF
LOW-LEVEL MOISTURE, WILL COMBINE TO CREATE HEAT INDEX VALUES
BETWEEN 105 AND 109 DEGREES LATE THIS AFTERNOON.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE
POSSIBLE DURING THE AFTERNOON HOURS ACROSS THE AREA. STRONG GUSTY
WINDS AND SMALL HAIL WILL BE THE BIGGEST THREATS WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 3:09 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
309 PM EDT TUE JUL 5 2016

GAZ040-SCZ018-052000-
LINCOLN-MCCORMICK-
309 PM EDT TUE JUL 5 2016

...STRONG THUNDERSTORMS IN LINCOLN AND MCCORMICK COUNTIES...

AT 307 PM EDT...WEATHER RADAR SHOWED STRONG THUNDERSTORMS WILL
AFFECT MUCH OF LINCOLN AND MCCORMICK COUNTIES THROUGH 500 PM.
SOME OF THE STORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH
ALONG WITH DANGEROUS LIGHTNING AND BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
MCCORMICK...LINCOLNTON...LAKE STROM THURMOND...PARKSVILLE...PLUM BRANCH...
WILLINGTON AND MOUNT CARMEL.

LAT...LON 3397 8264 3396 8256 3402 8259 3407 8253
      3406 8233 3397 8230 3402 8225 3397 8218
      3398 8205 3395 8205 3393 8216 3388 8216
      3383 8212 3376 8218 3366 8249 3382 8259
      3386 8257 3386 8261 3396 8264
TIME...MOT...LOC 1907Z 255DEG 24KT 3385 8241
Special weather statement, Jul 5, 4:03 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT TUE JUL 5 2016

SCZ018-020-021-025-026-030-052100-
NEWBERRY-MCCORMICK-SALUDA-FAIRFIELD-EDGEFIELD-AIKEN-
403 PM EDT TUE JUL 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SALUDA...
NEWBERRY...EDGEFIELD...AND AIKEN COUNTIES...

AT 359 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SOUTHERN EDGEFIELD COUNTY NORTHWARD TO NEAR THE
CITY OF EDGEFIELD...TO NEAR SALUDA INTO WESTERN NEWBERRY COUNTY.
MOVEMENT WAS EAST-NORTHEASTWARD NEAR 25 MPH.

SOME OF THE THUNDERSTORMS ALONG THE LINE WILL LIKELY CONTAIN
WIND GUSTS AROUND 45 MPH ALONG WITH DANGEROUS LIGHTNING AND
BRIEF HEAVY DOWNPOURS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...
PROSPERITY...RIDGE SPRING...LAKE GREENWOOD...LITTLE MOUNTAIN...MONETTA...
TRENTON...POMARIA...SILVERSTREET...WARD...PEAK...MURPHYS ESTATES...
CHAPPELLS AND KINARDS.

LAT...LON 3397 8196 3397 8201 3413 8187 3420 8194
      3430 8190 3437 8178 3453 8164 3445 8154
      3450 8143 3454 8141 3445 8142 3424 8132
      3414 8143 3407 8139 3409 8147 3386 8160
      3366 8165 3354 8202 3359 8212
TIME...MOT...LOC 1959Z 249DEG 34KT 3425 8177 3349 8213

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:09 PM EDTSpecial Weather StatementCAEMcCormick51 min
Jul 5, 4:25 PM EDTSpecial Weather StatementCAEAiken, Edgefield, McCormick, Saluda50 min
Jul 5, 4:38 PM EDTSpecial Weather StatementCAEAiken, Lexington37 min
Jul 5, 4:38 PM EDTSevere Thunderstorm WarningCAEEdgefield37 min
Jul 5, 5:05 PM EDTSevere Thunderstorm WarningCAEAiken, Calhoun, Chesterfield, Fairfield, Kershaw, Lancaster and 4 more55 min
Jul 5, 5:13 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, McCormick, Saluda62 min
Jul 5, 5:33 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg57 min
Jul 5, 5:45 PM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Clarendon, Kershaw, Lee, Richland and 1 more75 min
Jul 5, 6:20 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg55 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.